Cold/Wind Chill, Cook
- When
- January 18, 12:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
Morning low temperatures were mainly in the single digits across northern Illinois. Winds were blustery from the west to northwest between 15 and 20 mph, which resulted in dangerously cold wind chills across the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Morning low temperatures were mainly in the single digits across northern Illinois. Winds were blustery from the west to northwest between 15 and 20 mph, which resulted in dangerously cold wind chills across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 17, 11:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1133 PM CST SUN JAN 17 2016
.SHORT TERM...
136 PM CST
THROUGH MONDAY...
THE WIND CHILL ADVISORY WILL CONTINUE FOR NORTH CENTRAL AND EXTREME
NORTHEAST IL TODAY. THE WHOLE AREA WILL BE UNDER A WIND CHILL
ADVISORY FOR DANGEROUSLY COLD TEMPERATURES THIS EVENING THROUGH
MONDAY MORNING.
HIGH PRESSURE CURRENTLY OVER THE PLAINS WILL SPREAD OVER THE GREAT
LAKES TONIGHT AND MONDAY. VERY COLD AIR ALOFT ASSOCIATED WITH AN
UPPER LEVEL TROUGH WILL LINGER INTO MONDAY MORNING. MOSTLY CLEAR
SKIES AND WEAKENING WINDS WILL PROVIDE THE PERFECT SET UP FOR COLD
CONDITIONS TONIGHT. MIN TEMPS WILL BE BELOW ZERO WITH WINDCHILL
VALUES BETWEEN 20 AND 30 BELOW ZERO.
UPPER LEVEL TEMPS SLOWLY WARM MONDAY WHILE SURFACE TEMPS WILL RANGE
FROM THE SINGLE DIGITS ACROSS NORTH CENTRAL IL TO AROUND 10 DEGREES
ABOVE ZERO ACROSS THE REST OF THE WARNING AREA. WEST WINDS WILL BE
LESS GUSTY THAN SUNDAY...BUT WIND CHILL VALUES WILL STILL BE BELOW
ZERO THROUGHOUT THE DAY.
JEE
&&
.LONG TERM...
209 PM CST
MONDAY NIGHT THROUGH SUNDAY...
DEEP TROUGH AXIS WILL BE SLOWLY LIFTING NORTHEAST AWAY FROM THE
GREAT LAKES MOND AFTN/EVE...ALLOWING AN ELONGATED SFC RIDGE TO DRIFT
EAST ACROSS THE UPPER MIDWEST STRETCHING SOUTH THROUGH THE WESTERN
GREAT LAKES AND OHIO VALLEY REGIONS INTO EARLY TUE. WEAK 500MB
HEIGHT RISES SHOULD PROVIDE ENOUGH DRY AIR IN THE MID-LVLS TO
PRODUCE P-CLOUDY SKIES AND CALM WINDS MON NGT. THIS WILL ALLOW SFC
TEMPS TO ONCE AGAIN DIP TO AROUND 0 TO A FEW DEGREES BELOW ZERO IN
THE FAR WEST/NORTHWEST CWFA. CLOSER TO LAKE MICHIGAN TEMPS MAY STAY
A FEW DEGREES ABOVE ZERO.
TUE WILL CONTINUE TO BE UNDER THE INFLUENCE OF SFC RIDGING...WITH
THE THERMAL TROUGH RETREATING NORTH AND TEMPS AT THE SFC
REBOUNDING INTO THE UPPER TEENS TO LOW 20S. HOWEVER THE FOCUS
QUICKLY TURNS TOWARDS A VORT MAX PUSHING EAST OF THE FOUR-CORNERS
REGION AND INTO THE SOUTHERN PLAINS TUE MORNING.
TUESDAY NIGHT THROUGH WEDNESDAY... TUE AFTN WILL SEE THE ELONGATED
SFC RIDGE CONSOLIDATING INTO A SLIGHTLY STRONGER SFC RIDGE OVER THE
EASTERN OHIO VALLEY...WHICH WILL ALLOW RETURN FLOW MOISTURE FROM THE
WESTERN GULF TO LIFT NORTH THROUGH THE OZARKS TUE EVE. LATE TUE NGT
GUIDANCE HAS BEEN CONSISTENT WITH THE SFC LOW STRENGTHENING ACROSS
THE SOUTHERN PLAINS AND LIFTING NORTH INTO THE OZARKS...HOWEVER THE
CHALLENGE WILL BE WHERE THE PATH OF THE LOW WILL BE HEADING INTO
WED. SOUTHEAST FLOW BACK INTO THE FORECAST AREA WED MAY CONTINUE TO
PROVIDE AN EROSION TO THE LOW LEVEL MOISTURE AND RESULT IN A DELAY
OF A MOISTENING COLUMN. THE FLOW DOES REMAIN PROGRESSIVE WHICH WOULD
SUGGEST THE SHORTWAVE MAY LIFT A LITTLE FURTHER NORTH EARLY
WED...SPREADING PRECIP INTO THE SOUTHERN CWFA AND EVENTUALLY
ARRIVING OVER THE NORTHERN CWFA BY MID-MORNING WED.
TEMPS WILL CONTINUE TO BE LIGHT ENOUGH THROUGH THE EVENT WED TO
SUPPORT LIGHT SNOW. CURRENT GUIDANCE INDICATES QPF TO BE AROUND 0.10
INCHES OR LESS. MODEL SOUNDINGS SUPPORT MOISTURE THROUGH THE DGZ
WITH RESPECTABLE LIFT THROUGH THE FAVORED GROWTH ZONE...WHICH MAY
ALLOW FOR LIGHT ACCUMS TO OCCUR. HOWEVER THERE DOES REMAIN
CONSIDERABLE UNCERTAINTY BASED ON THE AFOREMENTIONED CONCERNS WITH
THE DOWNSTREAM SFC RIDGE AND THE SOUTHERN STREAM LOW POSSIBLY
REMAINING FURTHER SOUTH. THIS WOULD RESULT IN STEERING THE LOW
FURTHER SOUTH OR NORTH AND BE THE DIFFERENCE OF NO SNOW TO LIGHT
ACCUMS.
WITH THE STEADING FEED OF CLOUDS ARRIVING LATE TUE NGT...WED TEMPS
COULD FURTHER WARM INTO THE MID/UPR 20S. THEN WEAK FLOW TRANSITIONS
BACK TO NORTH/NORTHEAST BEHIND THE SHORTWAVE AND COOLS TEMPS INTO
THE TEENS WED NGT.
THURSDAY THROUGH SATURDAY... ENSEMBLES IN THE LONGER TERM MAINTAIN
MINIMAL SPREAD WITH THE 500MB HEIGHTS SHOWING THE NORTH ATLANTIC
BLOCK...WHICH HAS LED TO THE COLD POCKET OVER THE GREAT LAKES...WILL
RELAX AND ALLOW FOR A MORE PROGRESSIVE FLOW LATE IN THE WEEK INTO
EARLY NEXT WEEKEND. SEVERAL MEMBERS BEGIN TO HINT THAT A WEAK RIDGE
WILL DEVELOP FRI ACROSS THE ROCKIES AND SHIFT EAST TOWARDS THE
WEEKEND. THIS ALL POINTS TOWARDS A RETURN TO MORE SEASONAL TEMPS FOR
THE BULK OF THE EXTENDED...WITH HIGHS GENERALLY IN THE UPR 20S TO
MID 30S. A FEW OPER SOLUTIONS INDICATE TEMPS COULD FLIRT WITH 40 DEG
NEXT FRI/SAT IN THE SOUTHERN CWFA.
BEACHLER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* NONE
KMD
//DISCUSSION...UPDATED 06Z...
A LARGE AREA OF HIGH PRESSURE STRETCHES FROM THE CANADIAN PRAIRIES
INTO THE MID MISSISSIPPI VALLEY...WITH LOW PRESSURE OVER FAR
SOUTHEAST ONTARIO. THE HIGH WILL MAKE SLOW EASTWARD PROGRESS
MONDAY...BUT MODERATE NW WINDS WILL LINGER ACROSS THE TERMINALS
THROUGH THE DAY. A LOW LEVEL MIXED LAYER SHOULD BECOME MORE
SHALLOW WITH TIME...AND THIS WOULD SUGGEST OCCASIONAL GUSTS WHICH
AT THIS TIME ARE PEAKING IN THE 20-22 KT RANGE...AND SHOULD
LARGELY HOLD AT OR UNDER 20 KT MOST OF THE PERIOD. THE COLD UPPER
LEVEL LOW PULLS EAST MONDAY NIGHT WHICH WILL ALLOW...THE SURFACE
RIDGE TO MOVE OVER THE AREA LATER MONDAY NIGHT INTO TUESDAY
MORNING...WHICH SHOULD EASE WINDS AND MAINTAIN VFR CONDITIONS.
KMD
//ORD AND MDW CONFIDENCE...UPDATED 06Z...
* HIGH
KMD
//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...
TUESDAY...VFR.
TUESDAY NIGHT INTO WEDNESDAY MORNING...A PERIOD OF LIGHT SNOW AND
IFR LIKELY. SOUTHEAST WINDS DURING THE SNOW.
WEDNESDAY NIGHT AND THURSDAY...VFR.
FRIDAY...MVFR CIGS POSSIBLE. SLIGHT CHANCE OF SNOW SHOWERS IN THE
MORNING.
SATURDAY...VFR.
KMD
&&
.MARINE...
136 PM CST
HEADLINES...THE SMALL CRAFT ADVISORY CONTINUES FOR ALL OF THE
NEARSHORE WATERS...AND THE ADVISORY WILL CONTINUE MONDAY MORNING AND
EARLY AFTERNOON FOR THE INDIANA WATERS.
HIGH PRESSURE OVER THE PLAINS WILL SPREAD OVER THE WESTERN GREAT
LAKES THIS EVENING AND BECOME CENTERED OVER THE LAKES TUESDAY
EVENING. WEST WINDS SLOWLY DIMINISH MONDAY NIGHT THROUGH TUESDAY
BECOMING SOUTHWEST TUESDAY NIGHT. LIGHT WINDS BECOME A BIT MORE
CHAOTIC MID WEEK WITH WEST TO NORTHWEST WINDS 10-15 KT OVER THE
NORTHERN HALF AND NORTHEAST WINDS 10-15 KT OVER THE SOUTHERN HALF.
LOW PRESSURE PASSES OVER THE SOUTHERN END OF THE MISSISSIPPI RIVER
LATE THIS WEEK WITH NORTH WINDS 15-25 KT. HIGH PRESSURE IS THEN
EXPECTED TO MOVE SOUTH OF THE LAKE SATURDAY WITH WINDS BECOMING
SOUTH TO SOUTHWEST BEHIND IT.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL NOON MONDAY.
IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
NOON MONDAY.
LM...SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 10 PM MONDAY.
SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 3 AM TUESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 306 PM CST SUN JAN 17 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 182115- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 306 PM CST SUN JAN 17 2016 /406 PM EST SUN JAN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WIND CHILLS OF 20 TO 30 BELOW ARE EXPECTED TONIGHT. ICE JAMS ARE POSSIBLE ON AREA RIVERS DUE TO COLD TEMPERATURES. IN ADDITION...PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILLS 20 TO 30 BELOW ARE EXPECTED THROUGH MONDAY MORNING. ICE JAMS ARE POSSIBLE ON AREA RIVERS DUE TO COLD WEATHER. IN ADDITION...PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-182115- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 306 PM CST SUN JAN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED THROUGH TONIGHT. FREEZING SPRAY IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO CONTINUE THROUGH MONDAY EVENING FOR THE ILLINOIS NEARSHORE...AND THROUGH LATE MONDAY NIGHT FOR THE INDIANA NEARSHORE WATERS. FREEZING SPRAY IS EXPECTED THROUGH MONDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-182115- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 306 PM CST SUN JAN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. FREEZING SPRAY IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FREEZING SPRAY IS EXPECTED THROUGH MONDAY. && BEACHLER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2016-01-18 | 50 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Cook | 2016-01-18 | 57 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616502.